|ADHERENCE: Take late or give up
Dec 2, 2002
Dear Doctor Wohl, Thanks for your attention. I'll tell you, my viral load is 23.000 and CD4 are 250. I started my therapy on October,1th. It is a combination of AZT 300 mg plus 150 mg 3TC (01 pill two times per day)and 200 mg of Efavirenz ( 03 pills of STOCRIN). I take 01 pill of AZT plus 3TC at 09:00 a.m and 01 pill AZT plus 3TC and 03 pills of Efavirenz at 9:00 p.m.. My doctor is travelling now and there is no chance to contact him. Last week I forgot to take 01 pill of AZT plus 3TC at 9:00 am on Monday. Today I take at 10:30 h a.m., (one and half hour late). I am very worry about these facts. It is a initial regimen, and I concerned about the consequences. Today I bought a new watch with alarm to improve my adherence to 100. Would you please inform the consequences for my regimen with these facts? Next time if I forget one pill in the morning, may I have take two in the evening or not? Did I take the right decision? Please describe the consequences of these facts in my tretment. How many hours late is acceptable? Or is it better to give up to take late? If it is important, I don't have side effects. Thank you very much.
| Response from Dr. Wohl
If only all my patients can be as obsessive as you are about taking their medications! You are doing great and your question is excellent.
The good news is that the drugs you are taking do hang around in the body for a good amount of time. Therefore, if you are a little late in getting a dose in, its not a big deal. I generally tell patients that they can take their AZT/3TC combination pill anywhere from 10-14 hours apart but to aim for 12.
This gives you some room to work with since if you realize you missed a dose and it is only a few hours late you can take it and then take your next dose a little late - making adjustments over the next day or so to get back on schedule.
If you really blow it and miss a dose, do not double up. Just make sure you get the next one in on time. Good luck to you and your alarm. DW
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.